Codeine withdrawal is when individuals experience physical and psychological symptoms as a result of abrupt cessation of use of the opiate drug Codeine. Codeine is an opiate which metabolizes into morphine in the body, and is used for its pain relieving properties. It is prescribed medically to treat mild to moderate pain and to relieve cough and occasionally to treat diarrhea. Codeine is one of the most commonly used drugs in the world and is approved for medical use. However, the drug produces some euphoric effects, lessens anxiety, etc. typical of opioid narcotics, and therefore has a very high rate of abuse, dependence and other related serious problems. Addiction to opiate painkillers such as Codeine is becoming more and more commonplace, and many individuals who are prescribed the drug legitimately can become physically dependent to it through no fault of their own.
Due to its euphoric and other narcotic-like effects, individuals are apt to become addicted and dependent to Codeine. Even patients who are legitimately treated with Codeine for pain can very easily become addicted to the drug. These individuals may no longer take the drug for pain, but because they cannot make it through the day without taking it. The longer someone takes Codeine, the more their body will become use to it. This dependence causes the individual to have to take high levels of the drug to achieve the desired effect. Thus, when patients are asked to terminate the use of Codeine, or when individuals who are abusing the drug try and quit, they will exhibit Codeine withdrawal symptoms. Codeine withdrawal symptoms are similar to those experienced in heroin withdrawal. The effects are so similar, that a heroin addict may try and get their hands on codeine to ward off the effects of a withdrawal.
The symptoms of Codeine withdrawal are the same as other opiate narcotics including morphine, heroin, and Vicodin. Codeine withdrawal typically starts within 12-24 hours after the last dose. Acute withdrawal symptoms peak between 48 and 72 hours and generally subside within a week; however, withdrawal syndrome can potentially affect a person for weeks or months after the initial Codeine withdrawal phase. Withdrawal from codeine is rarely fatal, though this is largely dependent upon the individual's health. The severity of Codeine withdrawal symptoms depends on the dosage and length of time the individual has been using the drug. Withdrawal begins within six hours of the last dose and can be experienced for up to one week. The symptoms of Codeine withdrawal are extremely unpleasant, and can exacerbate other conditions. This is why it is always best to undergo Codeine withdrawal under the supervision of trained professionals at a long-term inpatient drug treatment and rehab facility.
Codeine withdrawal symptoms include but are not limited to:
Aside from the addictive qualities of the drug and the risk of Codeine withdrawal, Codeine is a dangerous drug when abused and can cause many serious and life-threatening side effects. Misuse of Codeine could lead to an overdose which could result in extreme drowsiness, confusion, cold and clammy skin, small pupils, weak pulse, fainting and shallow breathing. One potentially serious adverse reaction, as with other opioids, is respiratory depression. Respiratory depression as a result of Codeine overdose is potentially fatal.
Other common side effects of Codeine include euphoria, itching, nausea, vomiting, drowsiness, dry mouth, miosis, orthostatic hypotension, urinary retention, depression, constipation and coughing. Some people may also have an allergic reaction to codeine, which can cause swelling of the skin and rashes. If someone takes Codeine for years or longer, they are at risk of erectile dysfunction and diminished libido. Additionally, codeine is passed through breast milk in potentially lethal amounts, fatally depressing the respiration of a breastfed baby. Extra caution should be taken when breastfeeding, the safest thing to do is check with your doctor.
Codeine, whether prescribed medically or abused recreationally, is a highly potent drug that is addictive and can cause individuals to become dependent. It is important that anyone deciding to stop using Codeine seek help to get through Codeine withdrawal at a long-term inpatient drug treatment facility where professional and medically trained staff can get them through this process.